Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 123, NWS Mobile, AL

May 18, 2016Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2016, 7:32 PM CDT for Covington County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2016, 7:32 PM CDT (00:32 UTC)
Expired
May 18, 2016, 8:00 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS54 KMOB 190032
SVRMOB
ALC039-190100-
/O.NEW.KMOB.SV.W.0123.160519T0032Z-160519T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
732 PM CDT WED MAY 18 2016

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 800 PM CDT

* AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANDALUSIA...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANDALUSIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3116 8657 3126 8660 3133 8643 3114 8640
TIME...MOT...LOC 0031Z 266DEG 13KT 3123 8653 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
486 
WWUS54 KMOB 190059
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
759 PM CDT WED MAY 18 2016

ALC039-190108-
/O.EXP.KMOB.SV.W.0123.000000T0000Z-160519T0100Z/
COVINGTON AL-
759 PM CDT WED MAY 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COVINGTON COUNTY WILL
EXPIRE AT 800 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3116 8657 3126 8660 3133 8643 3114 8640
TIME...MOT...LOC 0049Z 266DEG 13KT 3123 8653 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:27 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 18, 6:27 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
627 PM CDT WED MAY 18 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...Generally VFR conditions prevail across the region
except for in and around spotty thunderstorm and shower activity over
Southern Alabama and the Western Florida Panhandle. Convection should
wane early this evening with VFR prevailing throughout most of the
night. Areas of low stratus and fog will develop after midnight
creating areas of IFR/MVFR fog and stratus that will burn off by mid
morning giving way to VFR conditions. /08

&&

.PREV DISCUSSION... /issued 346 PM CDT WED MAY 18 2016/

NEAR TERM /Now Through Thursday/...A weak front will slowly sink
southward toward the coast through tonight. The combination of the
boundary along with plenty of deep layer moisture and boundary layer
heating will continue to lead to the development of scattered
showers and isolated thunderstorms through early evening. Showers
and thunderstorms will end this evening as the boundary layer cools.
Lows tonight will fall into the low and mid 60s inland to low 70s
along the coast. The front will remain near the coast or just
offshore with some slightly drier air moving into the northern part
of the area on Thursday. Scattered showers and storms will remain
possible mainly along and southeast of interstate 65 during the day
on Thursday during peak heating. Highs will climb into the low to
mid 80s in most areas. Lower 80s can be expected right along the
coast. /13

SHORT TERM /Thursday night Through Saturday night/...An upper trof
over the Plains Thursday night advances into the eastern states
through Friday night. A quasi-stationary frontal boundary will be
oriented East-West across the forecast area Thursday evening, and
shifts northward overnight as a surface low develops near coastal
Texas. The frontal boundary continues to advance northward through
Friday as the surface low advances to near northern Alabama,
meanwhile bringing a trailing cold front into southern Mississippi. A
shortwave trof moves across the Great Lakes region Friday night and into
the eastern states trof on Saturday, with the upper trof
strengthening through Saturday night. The surface low deepens in
response while shifting into the east central states Friday night,
then continues northeast and off the New England coast Saturday
night. This system is expected to bring the cold front through the
forecast area Friday night into early Saturday morning, although the
front may stall near the coast on Saturday before continuing further
into the Gulf.

The forecast area is expected to be in the warm sector on Friday with
mixed layer capes near 1000 J/kg, possibly near 1500 j/kg in some
locations. With an 850 mb flow near 25-30 knots, 0-1 km helicity
values will be typically around 100-150 m2/s2. For Friday, convection
will be driven initially by a strong shortwave which moves across
the forecast area in addition to a second weaker shortwave advancing
into the area. This second shortwave moves across the eastern half of
the area Friday evening, with the cold front moving through most of
the area through the night.  Pops increase Thursday night with the
approach of the stronger shortwave, increasing to likely over the
westernmost portion of the area tapering to slight chance further to
the east. Have gone with categorical pops for most of the area for
Friday as deep layer forcing associated with the shortwave moves
across the area followed by moderate forcing with the second
shortwave.  Chance to likely pops follow for Friday evening as the
front moves into the area, with the higher pops over the eastern
portion where forcing from the second shortwave will be present. Slight
chance to chance pops follow overnight as the front continues to
near the coast along with drier air moving into the area.

One forecast uncertainty for Friday is that both the GFS and NAM are
showing shallow but significant subsidence developing in the wake of
the first stronger shortwave on Friday which would limit convective
strength with the second shortwave.  This appears to favor the
potential for strong storm development more during the morning hours,
but there is too much uncertainty with the timing and phasing of the
shortwaves to make this determination at this point.  Have opted to
stay with the current wording in the Hazardous Weather Outlook for
the potential for some strong storms on Friday. Other than slight
chance pops for the eastern portion of the area Saturday morning, dry
conditions follow for the remainder of the period. Lows Thursday
night will range from the mid/upper 60s inland to the lower 70s
closer to the coast, then trend cooler by Saturday night to the lower
60s inland and mid/upper 60s at the coast. Highs on Friday will be
mostly in the lower 80s, with lower to mid 80s for Saturday. /29

LONG TERM /Sunday Through Wednesday/...A sharp upper trof over the
eastern states moves off into the western Atlantic Sunday night with
longwave ridging building into the Eastern states through the
remainder of the period. A large surface high builds into the Eastern
states through Monday, then evolves into a surface ridge over the
northern Gulf by Wednesday. Dry conditions are expected through the
period. Highs will be in the lower 80s on Sunday then trend to mid to
upper 80s by Wednesday. Lows Sunday night will range from around 60
inland to the mid 60s near the coast, then trend warmer for Tuesday
night to the mid 60s inland and near 70 at the coast. /29

MARINE...A weak cold front will stall near the coast late tonight
into Thursday with a generally light and variable wind flow. A light
to moderate southerly flow then persists late Thursday through
Friday. A light to moderate northerly flow develops Saturday and over
the weekend in the wake of a cold front that moves offshore Saturday
morning. Scattered to numerous showers and thunderstorms are expected
ahead of the front Friday into Friday night. /13

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 18, 5:44 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
544 AM CDT WED MAY 18 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
544 AM CDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS WILL POSSIBLE ON FRIDAY WITH GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN. SOME MINOR FLOODING WILL
ALSO BE POSSIBLE MAINLY IN AREAS OF POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-191045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
544 AM CDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MARINE AREA ON
FRIDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN
THREATS.

In the hours before

Special weather statement, May 18, 6:46 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
646 PM CDT WED MAY 18 2016

ALZ060-FLZ205-190030-
COVINGTON AL-OKALOOSA INLAND FL-
646 PM CDT WED MAY 18 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 730
PM CDT...

AT 645 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LAUREL HILL...OR 13 MILES WEST OF FLORALA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAUREL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3100 8663 3112 8662 3115 8640 3094 8641
TIME...MOT...LOC 2345Z 272DEG 11KT 3105 8654
Special weather statement, May 18, 6:55 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CDT WED MAY 18 2016

ALZ059-FLZ203-205-190045-
ESCAMBIA AL-SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
655 PM CDT WED MAY 18 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...NORTHEASTERN SANTA ROSA AND NORTHWESTERN
OKALOOSA COUNTIES UNTIL 745 PM CDT...

AT 654 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 15 MILES EAST OF
RIVERVIEW...OR 16 MILES SOUTHEAST OF BREWTON...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
ESCAMBIA...NORTHEASTERN SANTA ROSA AND NORTHWESTERN OKALOOSA
COUNTIES.

LAT...LON 3092 8669 3097 8687 3103 8687 3108 8670
      3100 8670 3100 8669
TIME...MOT...LOC 2354Z 272DEG 11KT 3100 8682
Special weather statement, May 18, 7:29 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
729 PM CDT WED MAY 18 2016

ALZ060-190115-
COVINGTON AL-
729 PM CDT WED MAY 18 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
COVINGTON COUNTY UNTIL 815 PM CDT...

AT 728 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF ANDALUSIA...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDALUSIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3116 8658 3127 8659 3134 8640 3112 8637
TIME...MOT...LOC 0028Z 268DEG 10KT 3121 8653

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:29 PM CDTSpecial Weather StatementMOBCovington46 min
May 18, 7:53 PM CDTSevere Thunderstorm WarningMOBCovington37 min
May 18, 8:05 PM CDTFlash Flood WarningMOBEscambia3 hr
May 18, 8:32 PM CDTSpecial Weather StatementMOBConecuh28 min
May 18, 8:58 PM CDTSpecial Weather StatementMOBCovington47 min
May 19, 5:14 PM CDTSpecial Weather StatementMOBCovington46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.